Wyoming, 2018

Hail in Wyoming, May 31, 2018

May 31, 2018 · NWS UNR · 4 events in 2 counties and zones

A thunderstorm became severe over northwestern Weston County and moved north-northeast through western Crook County. The storm produced hail around quarter size across these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over northwestern Weston County and moved north-northeast through western Crook County. The storm produced hail around quarter size across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 4:19 PM MST, 41 minutes earlier.

Area forecast discussion, May 31, 4:19 PM MST, 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Thu May 31 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 318 PM MDT Thu May 31 2018

Current surface analysis shows nearly stationary frontal boundary
from northwest ND to southwest MT, with a surface trough
stretching south across southeast MT and northeast WY. Low
pressure is in place along the front across eastern MT. Upper
level analysis shows ridge axis just east of the region, with
southwesterly flow from the the Great Basin region to the northern
high plains, ahead of trough along the west coast. Skies are
mostly sunny across much of the area, partly cloudy from far
northeast WY to northwest SD. KUDX radar shows a few showers and
thunderstorms over northwest SD, with the bulk of activity further
north over western ND. Temps are in the 80s across the plains,
with 70s across the higher Black Hills. Winds are south to
southeast at 10 Io 20 mph in most areas, a bit stronger over
northwest SD.

A warm and drier pattern will continue through much of the forecast
period as flow aloft becomes near zonal across the northern US. The
best chance for showers and storms over the next few days will be
Friday afternoon and evening as the trough over the west coast moves
quickly across the region.

In the near term, isolated showers and thunderstorms are expected to
continue into the evening, mainly from far northeast WY to northwest
SD, as weak energy aloft interacts with trough and low pressure in
closer vicinity. The bulk of the activity will remain northwest of
the forecast area, but a stronger storm or two is still possible,
with hail and gusty winds the main threats. During the overnight, a
southerly low level jet will intensify over the western Dakotas into
Nebraska. This combined with fairly strong theta-e advection could
allow a few showers/storms to develop over western SD late tonight.

The most active day of the period will be Friday as the upper trough
moves east across the Rockies and into the northern high plains late
in the day. This will help to push the front south and east into the
area during the day. The surface trough/dryline will move east into
western SD ahead of the front and east of the Black Hills in the
afternoon. Highs will range from the 70s over northeast WY to the
lower 90s over south central SD. As the upper trough approaches,
storms should develop across a good portion of the area in the
afternoon, especially from northwest into central SD as the front
sinks southeast into the area. Moisture and instability will pool
ahead of the front and especially the dryline in the afternoon, with
MLCAPE values of 2000 to 3000 j/kg generally near and east of a line
from Lemmon to Martin from mid afternoon to early evening. This is
where the more significant severe weather potential will be late in
the day, with shear favorable for supercells with large hail and
strong wind gusts the main threats. The chances for storms will
generally decrease further to the west and southwest, along with the
severe storm potential, but sufficient moisture, instability and
shear would support strong to marginally severe storms westward to
the Black Hills area during the afternoon as the front moves
through. Storms will likely merge into a line as they move east into
central SD during the late afternoon and early evening.

The weekend looks to be warm and dry as weak ridging builds across
the Rockies. Saturday will be the cooler day, with highs in the
upper 60s and 70s along with breezy conditions. Highs on Sunday will
be in the mid 70s to mid 80s. High pressure is forecast to build
over the Southern Plains region by early next week, with most
systems coming in from the west coast being steered further north
into the Northern Rockies and southern Canada. This will keep our
area in a warm and drier pattern through much of next week, though a
system or two could clip the area with a few thunderstorms later in
the week, especially across the Black Hills and northern portions of
the forecast area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 518 PM MDT Thu May 31 2018

Isolated showers and thunderstorms will persist across northeast
WY and northwest SD this evening. Isolated showers and storms are
then possible overnight across western SD as a low level southerly
jet develops over the area. Low level wind shear can be expected
between 06z and 12z, including the Rapid City area. Another round
of showers and thunderstorms is expected Friday afternoon as a
cold front moves across the region. Some storm could be severe,
especially to the east of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, May 31, 4:03 AM MST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
503 AM MDT Thu May 31 2018

SDZ027-041-WYZ058-011115-
Southern Foot Hills-Fall River-Weston-
503 AM MDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Area streams and rivers are running high due to recent heavy rain.
Flood warnings continue for eastern Weston County and Fall River
County until noon today.

Some isolated thunderstorms will be possible today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected again on Friday. There is a marginal
risk of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028>032-042>044-046-047-049-072>074-
WYZ054>057-071-011115-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
503 AM MDT Thu May 31 2018 /603 AM CDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Some isolated thunderstorms will be possible today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected again on Friday, some of which may be
severe, especially across central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 31, 11:57 AM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1257 PM MDT THU MAY 31 2018

SDZ012-025-072-073-311930-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
1257 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE...WESTERN
MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 130 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nisland, or 12 miles north of Sturgis, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newell, Nisland, Vale and Owl Butte.

LAT...LON 4447 10349 4457 10370 4483 10348 4476 10316
TIME...MOT...LOC 1857Z 214DEG 24KT 4459 10354

Carstens
Special weather statement, May 31, 1:07 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
207 PM MDT THU MAY 31 2018

SDZ012-072-073-312045-
Butte SD-Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
207 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND WEST
CENTRAL MEADE COUNTIES UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Butte State Park, or 10 miles northeast of Sturgis, moving east
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Butte State Park and Fort Meade.

LAT...LON 4441 10349 4455 10339 4471 10323 4471 10313
      4459 10311 4446 10309 4441 10324
TIME...MOT...LOC 2006Z 263DEG 12KT 4448 10332

Sherburn
Special weather statement, May 31, 1:58 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
258 PM MDT THU MAY 31 2018

SDZ073-312145-
Southern Meade Co Plains SD-
258 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Hereford, or 18 miles east of Sturgis, moving east at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Meade
County.

LAT...LON 4434 10323 4443 10321 4447 10317 4450 10311
      4451 10304 4451 10296 4436 10294 4434 10302
      4433 10316
TIME...MOT...LOC 2057Z 252DEG 11KT 4443 10315

Sherburn
Local storm report, May 31, 2:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             14 E DOWNTOWN STURGIS   44.41N 103.23W
05/31/2018  E0.25 INCH       MEADE              SD   PUBLIC

            LOOKS LIKE IT SNOWED

&&

07
Special weather statement, May 31, 2:55 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
355 PM MDT THU MAY 31 2018

SDZ001-012-312245-
Butte SD-Harding SD-
355 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING AND
NORTHWESTERN BUTTE COUNTIES UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gustave, or 29 miles southwest of Buffalo, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redig, East Short Pines and Crow Buttes.

LAT...LON 4514 10399 4534 10397 4539 10352 4511 10352
TIME...MOT...LOC 2155Z 265DEG 23KT 4524 10390

Sherburn
Special weather statement, May 31, 4:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
555 PM MDT THU MAY 31 2018

WYZ056-058-010045-
Weston WY-Western Crook WY-
555 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON AND
SOUTHWESTERN CROOK COUNTIES UNTIL 645 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Upton, or 30 miles northeast of Wright, moving
north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moorcroft.

This Includes Interstate 90 in Wyoming between Mile Markers 151 and
166.

LAT...LON 4400 10480 4400 10504 4435 10502 4427 10466
TIME...MOT...LOC 2355Z 191DEG 23KT 4397 10496

Sherburn

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Weston

When
May 31, 5:00 PM MST
Where
Weston County, 11.41 mi W of Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.100, -104.860

Hail, Crook

When
May 31, 5:28 PM MST
Where
Crook County, 4 mi SE of Pine Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.319, -104.753

Hail, Crook

When
May 31, 6:08 PM MST
Where
Crook County, Alva
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -104.440

Hail, Crook

When
May 31, 6:48 PM MST
Where
Crook County, 9.87 mi NNE of New Haven
Measured
1 in hail
Reported by
Public
Coordinates
44.890, -104.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749040, 749041, 749042, 749043.